December 5, 2012
Digoxin Increases Death Rate in Atrial Fibrillation Patients
Lexington, KY—For centuries, digoxin and similar compounds derived from the foxglove plant (digitalis) have been considered life saving for heart patients when used in a narrow dose range.
A new study published online by the European Heart Journal, however, suggests that may not always be the case, at least with atrial fibrillation (AF).
Researchers led by Samy Claude Elayi, MD, associate professor of medicine at the Gill Heart Institute at the University of Kentucky, found that digoxin was associated with a 41% increase in deaths from any cause in AF patients, after controlling for other medications and risk factors. The increased death rate occurred regardless of gender or whether underlying heart failure was extant.
Digoxin was also associated with a 35% increase in deaths from cardiovascular causes, and a 61% increase in deaths from arrhythmias, according to the report.
For the study, researchers analyzed data from 4,060 AF patients who had enrolled in the landmark Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) trial to determine the relationship between digoxin and deaths in this group of patients.
“These results mean that among AF patients taking digoxin compared to those not on digoxin in the AFFIRM trial, within five years one additional patient out of six will die from any cause, one additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias,” Elayi said. “These findings call into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial.”
Digoxin, which helps the heart beat more strongly and with a more regular rhythm, is commonly used in AF and heart failure. Its narrow effective dose range can make it difficult to manage, however, and high levels of digoxin in the blood have been correlated with an increased death rate in patients.
“Digoxin in AF patients has hardly been studied,” Elayi pointed out. “The main prospective randomized controlled trials available with digoxin were performed in patients with heart failure and sinus rhythm, excluding AF patients.”
As a result of these findings, the authors conclude in their paper: “Our study underscores the importance of reassessing the role of digoxin in the contemporary management of AF in patients with or without HF.”
Specifically, according to Elayi, preferred medications are alternatives “such as beta-blockers or calcium blockers; if digoxin is used, use a low dose with careful clinical follow-up, evaluate potential drug interactions when starting new medications, and monitor digoxin levels. Patients should be aware of potential toxicity and see their physicians immediately in specific clinical situations, for instance if they experience palpitations or syncope, as those may precede arrhythmic death.”
Suggesting there must be “some additional mechanism that remains to be identified" in the increased death rates, Elayi called for further studies, especially in patients with systolic heart failure and AF.
|U.S. Pharmacist Social Connect